ADVERTISEMENT

Dear Dr. Z: My wife and I homeschool our son because when we first enrolled him in school, the teachers said he had ADHD. We wondered if they were right.

He moves around all the time except when he’s on his Kindle or iPad, but one-on-one he can concentrate. I work with him when he has questions with his schoolwork. His test scores have exceeded our expectations.

Right now, I’m a freelance worker, but soon I’ll be taking a 9-to-5 job, so we will have to put him in a traditional school setting. He’s a happy boy now, but I’m concerned he won’t be able to adhere to a rigid schedule.

Drugs might help, but that concerns us. We don’t want him to become a zombie. What’s your take?

Adrienne from Buffalo

Dear Adrienne: So many issues, so little time. Your child might have ADHD – if you do a Google search for “ADHD CDC,” you’ll find the Centers for Disease Control and Prevention discussion of this rather controversial topic.

There is no single test that proves your child has ADHD. A thorough evaluation by you, teachers and a guidance counselor or psychologist will help with the diagnosis, but it’s not as easy as finding out if you have strep throat. Many a child with anxiety, depression, adjustment disorders and learning disabilities have been diagnosed as ADHD.

It sounds like you’ve done a masterful job in caring for and educating your child. Congratulations. There are many who would not or could not make the commitment to do what you’re doing day after day. My hat is off to you.

School can certainly offer your child a chance at more socialization. I have a number of homeschooling parents who make sure their kids connect with other homeschoolers, but a school setting offers the chance to mix with children you might not pick but your child would. For many parents, high school is the turning point.

The issue of drugs is clearly the elephant in the room. Are drugs such as Ritalin or Adderall overused? You might think they are. But do they have a place? Absolutely.

I have seen both sides of this story – kids inappropriately put on medications who suffer, and kids who find the meds are a godsend, allowing them to thrive.

This is an individual choice; there’s no right or wrong here. My advice is to find a mentor – someone in your community, at the school, a well-versed friend or colleague, perhaps your doctor – who can help walk you through this maze. It always helps to have someone wiser than you to help guide you. Good luck.

Dear Doc: Can caffeinated drinks cause frequent periods? Every time I drink coffee, I have visceral pain around my lower abdomen. It feels just like my period. Each time I ask my doctor, he just shrugs. I have struggled with gastritis for years – spicy Mexican food sends me running for the toilet. Could this be related?

Jean from Green Bay

Dear Jean: Caffeine doesn’t cause menstrual cramps, but it can cause gut problems such as gastroesophageal reflux disease (GERD). I bet your visceral pain is from that. Try over-the-counter Zantac or Prilosec, and consider avoiding all caffeine (although I would find that difficult since I am a caffeine addict).

Now, about that doctor who shrugs: Is it a respectful shrug (I just don’t know) or is it a “shrug you off” shrug? If you look into his eyes when he does it, you’ll get the answer.

Dr. Zorba Paster is a physician, university professor, author and broadcast journalist. He also hosts a radio program at 3 p.m. Saturdays on WBFO-FM 88.7; email questions to him at zorba@wpr.org.